Mesalamine-associated thrombocytopenia

Details

Serval ID
serval:BIB_3BB577839079
Type
Article: article from journal or magazin.
Publication sub-type
Case report (case report): feedback on an observation with a short commentary.
Collection
Publications
Institution
Title
Mesalamine-associated thrombocytopenia
Journal
American Journal of Gastroenterology
Author(s)
Farrell  R. J., Peppercorn  M. A., Fine  S. N., Michetti  P.
ISSN
0002-9270 (Print)
Publication state
Published
Issued date
08/1999
Volume
94
Number
8
Pages
2304-6
Notes
Case Reports
Journal Article --- Old month value: Aug
Abstract
We describe a case of a 25-yr-old woman with ulcerative colitis who developed marked thrombocytopenia during treatment and upon rechallenge with oral mesalamine. In contrast to its parent drug, sulfasalazine, which has often been reported to cause serious blood disorders, particularly agranulocytosis, mesalamine has rately been implicated as a cause of serious blood disorders. Although previous cases of hematological toxicity have been described in patients taking mesalamine, none of these patients were rechallenged in an effort to prove causality between 5-aminosalicyclic acid and the hematological abnormality as well as outrule the possible "autoimmune" contribution of inflammatory bowel disease to the hematological toxicity of these agents. This report demonstrates that mesalamine has the potential, like sulphasalazine, to cause marked thrombocytopenia in an idiosyncratic fashion. All patients receiving mesalamine therapy, either orally or topically should have regular, complete blood profiles.
Keywords
Adult Colitis, Ulcerative/blood/*drug therapy Diagnosis, Differential Dose-Response Relationship, Drug Female Humans Mesalamine/administration & dosage/*adverse effects Platelet Count Thrombocytopenia/blood/*chemically induced
Pubmed
Web of science
Create date
25/01/2008 16:02
Last modification date
20/08/2019 13:31
Usage data